North Carolina, 2011Tornado and Flash Flooding in North Carolina, April 16, 2011
April 16, 2011 · NWS RNK · 7 events in 4 counties and zones
A strong closed upper level low pressure moved across the Ohio valley, producing a variety of extreme weather across northwest North Carolina. In advance of the system, strong southeast winds produced wind damage across the higher elevations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $410,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong closed upper level low pressure moved across the Ohio valley, producing a variety of extreme weather across northwest North Carolina. In advance of the system, strong southeast winds produced wind damage across the higher elevations. These southeast winds also provided strong upslope lifting along the Blue Ridge mountains,|which produced heavy rainfall amounts of 2 to 3 inches. This resulted in areas of flash flooding. Enough heating occurred out ahead of the cold front on the 16th to produce severe thunderstorms. These storms produced widespread wind damage and one tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 16, 3:38 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 16, 3:38 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 AM EDT SAT APR 16 2011
.SYNOPSIS...
A STRONG STORM SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA
TODAY. AFTER A BRIEF COOL DOWN SUNDAY...WARMER WEATHER RETURNS ON
MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COMPLEX...POTENT STORM SYSTEM CONTINUES TO MOVE ACROSS THE
MIDWEST. WATER VAPOR SHOWS THE MAIN UPPER LOW LIFTING NE INTO
ILL...BUT WITH MORE STRONG SHORT WAVE ROTATING AROUND THE LOW. ONE
STRONG WAVE...IN PARTICULAR...IS DIGGING SEWD TOWARD THE TN
VALLEY. THIS THAT THIS WAVE...AND ASSOCIATED JET MAX...WILL RE-
ENERGIZE A LINE OF SHOWERS/TSTMS ALONG THE SFC FRONT LATER THIS
MORNING. THIS LINE WILL THEN SWEEP EAST ACROSS THE FORECAST AREA.
MEANWHILE...AHEAD OF ANY CONVECTION ASSOCIATED WITH THE SFC
FRONT...WE ARE GETTING SOME HEAVY RAINFALL ALONG THE BLUE RIDGE IN
A VERY STRONG SOUTHEAST FLOW. PARTS OF WATAUGA COUNTY HAVE
ALREADY GOTTEN OVER 2 INCHES...AND THIS UPSLOPE MODERATE TO HEAVY
RAIN WILL CONTINUE WITH HOURLY RATES OF .25 TO .50...UNTIL THE
FRONT MOVES THROUGH. NEEDLESS TO SAY...THIS POSES A GENERAL FLOOD
THREAT JUST WITH THE UPSLOPE RAIN...BUT IF A LINE OF CONVECTION
MOVES THROUGH AS EXPECTED...IT WOULD POSE A SIGNIFICANT FLASH
FLOOD THREAT...WITH PWATS OF 1.25 INCHES OR HIGHER.
NOW THAT RAIN AND LOWER CLOUDS HAVE SPREAD INTO THE FORECAST
AREA...IT WILL BE HARDER TO GET STRONG WIND GUSTS TO THE
SFC...BUT THE STRONGEST LOW LEVEL JET OCCURS FORM ABOUT 500 AM
THROUGH 800 AM...SO WILL CONTINUE THE HIGH WIND WARNING AND
WIND ADVISORIES WHERE THEY ARE ALREADY IN EFFECT. LOOKING FOR
STRONGER GUSTS MAINLY IN ELEVATIONS ABOVE 3000 FEET...AND ALSO
THE CLINCH/HOLSTON VALLEY AND ADJACENT MTNS WHERE THEY GET THE
MTN WAVE EFFECT WITH A SOUTHEAST WIND. WILL PROBABLY BE ABLE TO
DROP THE WIND HEADLINES BEFORE NOON.
FINALLY...WE ARE STILL LOOKING AT A SEVERE TSTM THREAT WITH DAMAGING
WINDS AND POSSIBLE ISOLATED TORNADOES. THINK THE AREA WILL REMAIN
CLOUDY SO SURFACE BASED INSTABILITY WILL NOT BE MUCH. IT STILL LOOKS
LIKE A LOW CAPE/HIGH SHEAR ENVIRONMENT THAT WOULD SUPPORT LINEAR
BANDS OF TSTMS WITH A DAMAGING WIND THREAT...AND POSSIBLE
TORNADOES. THE MODERATE RISK FOR SVR NOW EXTENDS RIGHT UP TO
DANVILLE...CLIPPING OUR FAR SOUTHEAST CWA. FOLKS WHO LIVE FROM
MARTINSVILLE EAST TO SOUTH BOSTON SOUTH INTO THE NC PIEDMONT WILL
STILL NEED TO BE ALERT MAINLY THIS AFTERNOON FOR SVR WX. THIS IS
MENTIONED IN THE HWO. THE REST OF THE CWA WILL HAVE A THREAT OF
STRONG DAMAGING WIND GUSTS WITH ANY AS IT MOVES THROUGH.
MADE ONLY MINOR ADJUSTMENTS TO HIGH TEMPS TODAY WITH CLOUD COVER
MUCH OF THE DAY.
BEHIND THE FRONT TONIGHT...THERE IS FAIRLY STRONG COLD
ADVECTION...WITH 850 MB TEMPS DROPPING TO AROUND -2C IN THE MTNS.
IN ADDITION 6 HOUR PRESSURE RISES ARE AROUND 6 MBS...WITH 850 MB
WINDS AROUND 450 KNOTS FROM THE WEST. I HAVE INCLUDED WIND GUSTS
OF UP TO 50 MPH IN THE MTNS ALONG THE BLUE RIDGE IN FAR SW VA AND
NW NC. WE WILL LIKELY NEED ANOTHER WIND ADVISORY TONIGHT FOR THE
WEST WINDS BEHIND THE FRONT. I ADJUSTED LOW TEMPS CLOSER TO THE
COLDER MET GUIDANCE...WITH HIGH ELEVATIONS IN THE MTNS DROPPING TO
AROUND 32 DEGREES.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE SLIDES QUICKLY EASTWARD ON SUNDAY FROM THE LOWER
PLAINS INTO THE SOUTHEAST UNITED STATES. AS THE HIGH PUSHES EAST
OF THE SOUTHERN APPALACHIANS SUNDAY AFTERNOON...OUR WINDS WILL
BECOME INCREASINGLY SOUTHWESTERLY...WHICH WILL BRING AN END TO ANY
RESIDUAL SHOWERS ACROSS THE WESTERN HALF OF THE FORECAST AREA.
STRONG WARM ADVECTION AND CLEARING SKIES DURING THE AFTERNOON
SUNDAY WILL ALLOW TEMPERATURES TO REBOUND NICELY...WITH HIGHS
RANGING FROM THE LOWER 60S IN SOUTHEAST WEST VIRGINIA...TO THE
LOWER 70S IN THE NORTH CAROLINA PIEDMONT.
MONDAY WILL PROVIDE OUR REGION ANOTHER DAY TO DRY OUT FROM SATURDAYS
HEAVY RAINS...WITH A CONTINUED SOUTHWEST FLOW AND WARM ADVECTION.
WIND SPEEDS FROM THE SOUTH AND SOUTHWEST WILL ALSO GRADUALLY
INCREASE DURING THE AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN HIGH PRESSURE OVER THE ATLANTIC...AND A DEVELOPING LOW
PRESSURE SYSTEM OVER THE PLAINS. LOOK FOR WARMER HIGH
TEMPERATURES ON MONDAY...WITH HIGHS RANGING THROUGH THE 70S. SPOTTY
SHOWER ACTIVITY WILL INCREASE LATE MONDAY NIGHT AND THE EARLY
MORNING HOURS OF TUESDAY IN THE CENTRAL APPALACHIANS AS A WARM
FRONT MOVES INTO THE OHIO RIVER VALLEY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG RANGE WEATHER FORECAST MODELS ARE IN AGREEMENT THAT TUESDAY
STARTS OFF WITH A WARM FRONT STRETCHING UP THE OHIO RIVER VALLEY
THROUGH WEST VIRGINIA. HOWEVER...MODEL DISAGREE SOMEWHAT AS TO THE
EXACT PLACEMENT OF THE WARM FRONT...WITH THE GFS MODEL INDICATING
THAT THE FRONT WILL BE NORTH OF OUR REGION...WHILE THE ECMWF MODEL
DRAPES THE FRONT ACROSS THE ALLEGHANY HIGHLANDS. BELIEVE THE WARM
FRONT WILL BE A LITTLE NORTH OF OUR REGION...BUT STILL CLOSE ENOUGH
TO PROVIDE FOCUS FOR SPOTTY SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 81 DURING TUESDAY MORNING AND AFTERNOON. SHOWER AND
THUNDERSTORM ACTIVITY WILL DIMINISH DURING THE LATE AFTERNOON AS THE
BOUNDARY CONTINUES NORTHWARD TOWARD THE GREAT LAKES.
SHOWERS AND THUNDERSTORMS INCREASE AGAIN WEDNESDAY AFTERNOON AND
EVENING AS A DEEP LOW PRESSURE SYSTEM CROSSES THE GREAT LAKES...
DRAGGING A COLD FRONT IN ITS WAKE. AS THE COLD FRONT APPROACHES...
THE COMBINATION OF AFTERNOON SURFACE TEMPERATURES IN THE UPPER 70S
TO LOWER 80S...AND A MODERATELY UNSTABLE ATMOSPHERE...WILL SET US UP
ONCE AGAIN FOR ANOTHER ROUND OF STRONG TO SEVERE STORMS. THESE
STORMS WILL BE CAPABLE OF STRONG WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE COLD FRONT MOVES VERY CLOSE TO OUR REGION EARLY
THURSDAY MORNING...AND BECOMES STATIONARY FOR THE NEXT FEW DAYS. THE
LOCATION OF THE BOUNDARY WILL BE IMPORTANT TO KEEP AN EYE AS WE
APPROACH CLOSER IN TIME...AS THE SOUTH SIDE OF THE BOUNDARY WILL BE
WHERE THE BEST CHANCES OF SEVERE THUNDERSTORM ACTIVITY MAY BE FOUND
ON THURSDAY AND FRIDAY AFTERNOONS. THE BOUNDARY LIFTS NORTHWARD
AGAIN LATE FRIDAY EVENING AS A WARM FRONT...IN ADVANCE OF ANOTHER
LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES ON SATURDAY.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
UPSLOPE MODERATE TO HEAVY RAIN IS MOVING INTO THE FORECAST AREA AT
THIS TIME...SPREADING FAIRLY RAPIDLY NORTHEASTWARD ALONG THE BLUE
RIDGE. RAIN IS EXPECTED TO OVERSPREAD THE FORECAST AREA BY
12Z/800 AM...WITH LOW END MVFR TO IFR CIGS. THE RAIN WILL BE
MODERATE TO HEAVY INTO THE MORNING...ESPECIALLY ALONG THE BLUE
RIDGE AFFECTING MAINLY BCB...ROA AND LYH. A STRONG LOW LEVEL JET
REMAINS A BIG AVIATION CONCERN. AS THE RAIN MOVES IN...THE SFC
GUSTS WILL DIMINISH SOME...BUT WINDS AS STRONG AS 50 TO 55 KNOTS
WILL BE WITHING 2000 FT OF THE SFC...ESPECIALLY IN THE MTNS. THIS
WILL PRODUCE A STRONG LOW LEVEL WIND SHEAR...LASTING INTO THE
EARLY TO MID MORNING HOURS.
AS A SLOW MOVING STRONG COLD FRONT MOVES THROUGH THE REGION
BEGINNING LATE MORNING IN THE FAR WESTERN MTNS...AND EXITING EAST
OF DANVILLE AFTER 400 PM...ONE OR MORE LINES OF STRONG CONVECTION
WILL BE MOVING ACROSS THE FORECAST AREA. THIS CONVECTION WILL HAVE
VERY HEAVY DOWNPOURS...STRONG TO SEVERE WIND GUSTS...AND THERE IS
A POTENTIAL FOR TORNADOES IN THE PIEDMONT. DANVILLE HAS THE
GREATEST THREAT FOR TSTMS...SO I HAVE ADDED VCNTY TSTMS TO THE
DANVILLE TAF.
VFR RETURNS BY THIS EVENING EAST OF THE MTNS BEHIND THE FRONT
WITH A DOWNSLOPE WEST WIND. WESTERN SLOPES OF THE MTNS WILL SEE
LOWERING CIGS AND VSBYS HEADING INTO TONIGHT WITH A MOIST UPSLOPE
FLOW. VFR RETURNS TO ALL AREAS SUNDAY AND CONTINUES INTO TUESDAY
WITH HIGH PRESSURE ACROSS THE REGION BEHIND THE FRONT. ANOTHER
FRONTAL BOUNDARY MAY IMPACT THE AREA LATE TUESDAY BRINGING
POTENTIAL MVFR CONDITIONS TO THE MOUNTAINS BY LATE IN THE DAY.
&&
.HYDROLOGY...
WILL HAVE TO WATCH FLASH FLOOD POTENTIAL ALONG AND EITHER SIDE OF
THE BLUE RIDGE WEST INTO THE MTNS OF SE WV. UPSLOPE ENHANCEMENT
INTO THE BLUE RIDGE WILL BRING 1 TO 2 INCHES OF RAIN INTO THIS
MORNING...WITH THE SRN BLUE RIDGE FROM BOONE/BLOWING ROCK NORTH
INTO FLOYD COUNTY VA LIKELY RECEIVING 2+ INCHES. IF A LINE OF
CONVECTION WITH HEAVY DOWNPOURS MOVES THROUGH AHEAD OF THE SFC
FRONT AS EXPECTED...IT WILL POSE A SIGNIFICANT FLASH FLOOD THREAT.
IN ADDITION...WITH SATURATED SOILS IN THE STEEPER
TERRAIN...MUDSLIDES WILL ALSO BE A CONCERN.
BEYOND THE FLASH FLOODING...MAIN STEM RIVERS WILL ALSO NEED TO BE
MONITORED FOR RISES SAT AFTN INTO MONDAY. THERE IS A POTENTIAL FOR MINOR
TO MODERATE FLOODING ALONG PARTS OF THE JAMES...GREENBRIER AND DAN RIVERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL NOON EDT TODAY FOR VAZ011>020.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ010>020-
022>024-032>035.
HIGH WIND WARNING UNTIL NOON EDT TODAY FOR VAZ007-009-010.
NC...WIND ADVISORY UNTIL NOON EDT TODAY FOR NCZ001-002-018.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ001>003-
018>020.
WV...WIND ADVISORY UNTIL NOON EDT TODAY FOR WVZ043>045.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ042>045.
HIGH WIND WARNING UNTIL NOON EDT TODAY FOR WVZ042.
&&
SYNOPSIS...JJ/WP
NEAR TERM...JJ
SHORT TERM...JJ/NF
LONG TERM...NF
AVIATION...JJ/RCS
HYDROLOGY...Hazardous weather outlook, Apr 16, 4:31 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EDT SAT APR 16 2011
NCZ001-002-018-VAZ012>020-170945-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-
531 AM EDT SAT APR 16 2011
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH
DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ003-019-020-VAZ022>024-032>035-170945-
SURRY-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
531 AM EDT SAT APR 16 2011
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH
DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ011-WVZ043>045-170945-
GILES-SUMMERS-MONROE-GREENBRIER-
531 AM EDT SAT APR 16 2011
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH
DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ007-009-170945-
TAZEWELL-SMYTH-
531 AM EDT SAT APR 16 2011
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH
DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ004-VAZ043-045>047-170945-
STOKES-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
531 AM EDT SAT APR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL PASS THROUGH THE REGION TODAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN IS POSSIBLE...
WITH POTENTIAL FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ010-WVZ042-170945-
BLAND-MERCER-
531 AM EDT SAT APR 16 2011
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TODAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH
DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ005-006-VAZ044-058-059-170945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
531 AM EDT SAT APR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL PASS THROUGH THE REGION TODAY. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE...WITH POTENTIAL FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Apr 16, 5:26 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 AM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND DMG 2 ENE BLAND 37.11N 81.07W
04/15/2011 BLAND VA LAW ENFORCEMENT
A COUPLE OF TREES REPORTED DOWNED EAST OF THE TOWN OF
BLAND
&&
JJACKSONEvent by event
4 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Watauga
- When
- April 16, 6:05 AM EST to 7:05 AM EST
- Where
- Watauga County, 1.34 mi SE of Valle Crucis to 1.09 mi NE of Valle Crucis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.206, -81.763
Heavy rains of at least 3 to 4 inches caused the Watauga river to flood State Route 194 and Dewitt Barnett Road.
Flash Flood, Watauga
- When
- April 16, 6:05 AM EST to 9:30 AM EST
- Where
- Watauga County, 1.19 mi NW of Aho to 1.71 mi SE of Boone Blwng Rck Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.181, -81.636
Heavy rain of at least 3 to 4 inches caused a mudslide on Niley Cook Road and another on Fairway Drive. Two roads were also flooded in the area.
Flash Flood, Ashe
- When
- April 16, 12:35 PM EST to 1:35 PM EST
- Where
- Ashe County, 2.64 mi W of Crumpler to 3.08 mi WNW of Crumpler
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.493, -81.427
Heavy rains caused the North Fork of the New River to come out of its banks and flood Mouth of Silas Creek Road.
Flash Flood, Ashe
- When
- April 16, 12:35 PM EST
- Where
- Ashe County, 1.76 mi N of Smethport to 1.24 mi NNW of Jefferson
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.445, -81.503
Heavy rains caused a mudslide on Route 88 near Radio Hill.
Thunderstorm Wind, Rockingham
- When
- April 16, 12:40 PM EST to 12:45 PM EST
- Where
- Rockingham County, 1.49 mi SSE of Monroeton to 1.81 mi WNW of Reidsville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 36.260, -79.720
A line of severe thunderstorms brought down a tree on a mobile home near Monroeton. The strong winds also brought a tree down on a power line on Richardson Drive near Reidsville, and caused siding and window damage to a church in the same general area.
Thunderstorm Wind, Caswell
- When
- April 16, 1:12 PM EST to 1:25 PM EST
- Where
- Caswell County, 0.89 mi NE of Providence to 3 mi SSE of Milton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.510, -79.360
At least two trees were blown down as a line of severe thunderstorms moved through.
Tornado, Caswell
- When
- April 16, 1:14 PM EST to 1:19 PM EST
- Where
- Caswell County, 1.69 mi S of Anderson to 0.34 mi NW of Baynes
- Rating
- EF1
- Path length
- 3.39 mi
- Path width
- 300 yd
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.246, -79.356
The tornado crossed the Caswell County line from Alamance County as an EF0 tornado. It then strengthened to an EF1 with winds up to 90 MPH as it crossed Vinson Road. It lifted as an EF0 as it crossed Highway 119 near Baynes. In total, 18 barns and 1 shed were damaged. Ten homes were also damaged, 7 of which received severe damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Carolina, April 16, 20118 deaths · 304 injured · $329 million · EF3 · 16 events
- Tornadoes and Hail in North Carolina, April 16, 201112 deaths · 66 injured · $6.4 million · EF3 · 9 events
- Tornadoes and Hail in North Carolina, April 16, 2011192 injured · $46 million · EF3 · 34 events
- Tornadoes and Hail in Virginia, April 16, 20112 deaths · 29 injured · $16 million · EF3 · 35 events
- Tornadoes and Hail in North Carolina, April 16, 20114 deaths · $8.8 million · EF2 · 13 events
- Flash Flooding and Flooding in Virginia, April 16 to 17, 20112 deaths · $30,000 · 15 events
- Avalanche in Wyoming, April 16, 20112 deaths · 1 event
- Coastal Flood in New Jersey, April 16 to 17, 20111 death · $1.5 million · 4 events
- Flash Flooding in West Virginia, April 16, 20111 death · $50,000 · 4 events
- Tornadoes and Hail in South Carolina, April 16, 20113 injured · $482,000 · EF1 · 21 events
- Tornadoes and Hail in Virginia, April 16, 2011$2.3 million · EF0 · 36 events
- Tornadoes and Hail in South Carolina, April 16, 2011$401,000 · EF1 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301045, 301046, 301047, 301048, 301032, 301035, 301037.